NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Elevated Micral Test Result
I have been diagnosed thru fine needle biopsy of having an IgA on August 2007. For the past 2 1/2 years of regular monitoring, my labs were okay and i am taking Omacor fish oil 3 capsules daily and losartan potassium 25 mg daily. But during the last quarter of 2009 my urine micral test was 100 mg/L (normal value is 20 mg/L) and 1+ albumin which has persisted until the first quarter of 2010 despite the increase of Omacor to 9 capsules daily and losartan potassium 50 mg. Because of these findings, i was asked to take steroid 60 mg daily for a month which was then tapered off to 5 mg 3x a week until March 2011. My question is, do i really need to continue taking steroid despite the fact that it is not good for the body? What other medication will you suggest in replacement to steroid to help lower my microalbuminuria? By the way, my latest urine test showed (-) albumin.
Steroids have not been shown to be helpful in IgA nephropathy; so you are right, there is no reason to continue taking them, since they can cause harmful side effects when taken long-term. It sounds like your doctor may have been giving you a short course of prednisone just to see if it had any beneficial effect. The tiny dose that you are now on should have no bad effects, so I wouldn't worry about that.
As far as other ways to reduce the protein in your urine, angiotensin converting enzyme (ACE) inhibitors (such as lisinopril) or angiotensin-receptor blockers (ARBs), such as losartan, can be quite helpful. And there is some evidence that the omega-3 fatty acids in fish oil may be helpful; in any case, they are not harmful. If the albumin in your urine reappears, the losartan can go to a higher dose; but it sounds like things are going OK for now.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University